Louisiana, 2021

Flash Flood and Hail in Louisiana, May 11, 2021

May 11, 2021 · NWS LCH · 4 events in 3 counties and zones

A cold front moved into the region during stalled during the morning of the 11th. Diurnal heating combined with high moisture and a disturbance aloft allowed scattered showers and thunderstorms to develop with some becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front moved into the region during stalled during the morning of the 11th. Diurnal heating combined with high moisture and a disturbance aloft allowed scattered showers and thunderstorms to develop with some becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 11, 5:11 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 5:11 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
611 AM CDT Tue May 11 2021

.AVIATION...Numerous storms will occur during the period as a
front remains stalled today then shifts south tonight. This will
produce lower vis and ceilings. SE winds will occur along the
coast with northeast winds north of I-10. NE winds are expected at
all terminals this evening.

&&

.PREV DISCUSSION... /issued 444 AM CDT Tue May 11 2021/

DISCUSSION...
The POE and LCH radars were beginning to light up this morning in
response to the stationary front across the I-10 corridor.
Showers were developing along and north of the front. Temperatures
north of the front were in the mid 60s to near 70...while south
of the front temperatures were in the mid to upper 70s.

The stationary front is expected to lift northward to interior
southeast Texas and central Louisiana this afternoon. Daytime
heating...pooled moisture...and the front will act in tandem
to trigger showers and thunderstorms. Heavy rainfall is possible
near the front as precipitable Water in the atmospheric column is
expected to increase to 1.75-2 inches which is right around the
daily maximum for May. A Flash Flood Watch (FFA) has been issued
for this afternoon through the rest of Wednesday morning for the
northern areas of interior southeast Texas and the parishes north
of the I-10 corridor. I also added parts of south central
Louisiana where there could be backbuilding overnight into
Wednesday morning. The good news...is that recent rains were less
across lower southeast Texas and southwest Louisiana...so do not
believe the FFA will be needed with this event. Cross fingers.

The front will get moving tonight and finally reach the coastal
waters Wednesday morning. Northerly flow behind the front will
increase and should sweep the remaining rains into the gulf by
Wednesday afternoon. High pressure will build in with cooler
weather Wednesday through early Friday. Southerly flow will return
on Friday allowing for a gradual warmup into the weekend as
pressures fall across the plains ahead of the next trough over
the western United States. Rain chances return Sunday into Monday
as the system approaches the region.

MARINE...
Light to modest onshore flow will continue today. Showers and
thunderstorms will become more widespread Tuesday night into
Wednesday as a weak surface front moves through the coastal
waters. Offshore flow develops by Wednesday morning behind the
front with onshore flow returning once again by Friday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  63  70  57 /  90  90  80  20
LCH  86  69  76  62 /  50  80  90  30
LFT  85  69  76  62 /  50  80  90  40
BPT  85  68  76  60 /  40  80  90  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for LAZ027>033-043>045-052>055.

TX...Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
     afternoon for TXZ180-259-260.

GM...None.
&&

AVIATION...05
Hazardous weather outlook, May 11, 4:26 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
526 AM CDT Tue May 11 2021

LAZ041-042-073-074-TXZ201-215-216-261-262-121030-
Calcasieu-Jefferson Davis-West Cameron-East Cameron-Hardin-Jefferson-
Orange-Southern Jasper-Southern Newton-
526 AM CDT Tue May 11 2021

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms for the Day One
period which all modes are possible and defined as large
hail...damaging winds and perhaps a tornado. Otherwise...showers and
thunderstorms will develop along and near the front today and will
move south overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low. Showers and
thunderstorms are expected to end during the morning on Wednesday as
the cool front moves further into the gulf. Cool dry air will build
in for the rest of Wednesday into Friday. A warmup returns over the
weekend with rain chances returning Sunday and Monday ahead of the
next weather system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>033-043>045-052>055-TXZ180-259-260-121030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-Tyler-Northern Jasper-Northern Newton-
526 AM CDT Tue May 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

A stationary front will lift northward this afternoon into interior
southeast Texas and central Louisiana. This boundary will be the
focus for marginal strong to severe thunderstorms with damaging
wind...large hail or a tornado perhaps. Otherwise...A Flash Flood
Watch has been issued for the possibility of flooding rains that
could develop this afternoon into Wednesday morning.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The probability for widespread hazardous weather is low. Showers and
thunderstorms are expected to end during the morning on Wednesday as
the cool front moves further into the gulf. Cool dry air will build
in for the rest of Wednesday into Friday. A warmup returns over the
weekend with rain chances returning Sunday and Monday ahead of the
next weather system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-121030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
526 AM CDT Tue May 11 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Showers and Thunderstorms will be on the increase later today into
tonight. The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low. Showers and
thunderstorms are expected to end Wednesday night into early
Thursday morning as the cool front moves further offshore. Cool dry
air will build in for the rest of the week. A warmup returns over the
weekend with rain chances returning Sunday and Monday ahead of the
next weather system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 5:14 AM CST, 1 hour before
Special Weather Statement
National Weather Service Lake Charles LA
614 AM CDT Tue May 11 2021

LAZ045-111130-
Upper St. Martin LA-
614 AM CDT Tue May 11 2021

...SPECIAL WEATHER STATEMENT...

At 613 AM CDT, Doppler radar was tracking a strong thunderstorm over
Atchafalaya Welcome Center, or 8 miles north of Catahoula, moving
east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Henderson, Atchafalaya National Wildlife Refuge and Atchafalaya
Welcome Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9180 3035 9183 3039 9177 3040 9168
      3040 9169 3043 9171 3047 9167 3044 9164
      3041 9163 3038 9163 3036 9165 3035 9163
      3031 9162
TIME...MOT...LOC 1113Z 249DEG 12KT 3033 9174

Tingler
Special weather statement, May 11, 5:29 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
629 AM CDT Tue May 11 2021

LAZ027-111200-
Vernon LA-
629 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VERNON PARISH UNTIL
700 AM CDT...

At 629 AM CDT, Doppler radar was tracking a strong thunderstorm near
Anacoco, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Anacoco, Hutton and Kurthwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9303 3136 9299 3134 9298 3134 9297
      3131 9297 3127 9336 3136 9338 3137 9303
TIME...MOT...LOC 1129Z 257DEG 22KT 3134 9328

Tingler
Special weather statement, May 11, 5:42 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
642 AM CDT Tue May 11 2021

TXZ259-260-111215-
Northern Newton TX-Northern Jasper TX-
642 AM CDT Tue May 11 2021

...SPECIAL WEATHER STATEMENT...

At 642 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, or 7 miles northwest of Newton, moving northeast at 20
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burkeville, Jamestown, Mayflower, Farrsville and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 9357 3099 9358 3099 9357 3097 9357
      3096 9355 3093 9353 3092 9354 3093 9355
      3092 9356 3088 9389 3094 9394 3116 9366
TIME...MOT...LOC 1142Z 242DEG 16KT 3093 9383

Tingler
Special weather statement, May 11, 5:50 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
650 AM CDT Tue May 11 2021

LAZ027-111215-
Vernon LA-
650 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VERNON PARISH UNTIL
715 AM CDT...

At 650 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kurthwood, or 10 miles north of Slagle, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hutton and Kurthwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9303 3136 9299 3134 9298 3133 9294
      3131 9294 3130 9321 3136 9326 3137 9303
TIME...MOT...LOC 1150Z 262DEG 17KT 3135 9317

Tingler

The radar

The Lake Charles radar (KLCH), 93 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Acadia

When
May 11, 6:14 AM CST
Where
Acadia County, 0.6 mi E of Richard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.420, -92.310

A spotter reported dime to nickel size hail.

Thunderstorm Wind, St. Mary

When
May 11, 10:50 PM CST
Where
St. Mary County, 0.91 mi NE of Canel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.830, -91.590

Power lines were downed in western Saint Mary Parish.

Thunderstorm Wind, St. Mary

When
May 11, 11:00 PM CST
Where
St. Mary County, 0.6 mi E of Sterling Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.800, -91.510

A photo was sent through social media of plywood projecting out of the side of a home. The ply was shoved in by wind.

Flash Flood, Lafayette

When
May 11, 11:30 PM CST
Where
Lafayette County, 2.52 mi SSW of Billeaud to 2.53 mi ESE of Youngsville
Cause
Heavy Rain
Reported by
Public
Coordinates
30.115, -91.943

Pictures and video on social media showed water over roadways in Youngsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960186, 960188, 960187, 960185.